Alert archive / Kentucky / Flash Flood Warnings in 2018
Flash Flood Warning 16, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 26, 2018, 11:53 AM EDT for 4 counties in Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2018, 11:53 AM EDT (15:53 UTC)
- Expired
- Jun 26, 2018, 2:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Harlan County, KY, Leslie County, KY, Letcher County, KY, Perry County, KY
The radar
The Jackson,KY radar (KJKL), 73 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.9 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -301 J/kg
- Mixed-layer LCL
- 729 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
234
WGUS53 KJKL 261553
FFWJKL
KYC095-131-133-193-261845-
/O.NEW.KJKL.FF.W.0016.180626T1553Z-180626T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
1153 AM EDT TUE JUN 26 2018
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
Northeastern Harlan County in southeastern Kentucky...
Southwestern Letcher County in southeastern Kentucky...
Southeastern Leslie County in southeastern Kentucky...
Southeastern Perry County in southeastern Kentucky...
* Until 245 PM EDT.
* At 1149 AM EDT, Doppler radar indicated thunderstorms producing
very heavy rain across the warned area. Between 1 and 2 inches of
rain has already fallen across the area, with up to another inch
of rainfall expected between 12 and 12:30 PM. Flash flooding of
small streams and creeks, roads, and roadside culverts will occur,
especially in low lying areas.
* Some locations that will experience flooding include...
Cumberland, Lynch, Benham, Big Fork, Leatherwood, Flint, Cinda,
Arthur, Big Laurel, Lewis Creek, Defeated Creek and Kingdom Come
S.P..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3696 8337 3712 8330 3703 8275 3701 8279
3701 8283 3700 8283 3699 8284 3698 8287
3693 8286 3694 8295
$$
GEOGERIAN2 follow-up statements
942
WGUS73 KJKL 261657
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
1257 PM EDT TUE JUN 26 2018
KYC095-131-133-193-261845-
/O.CON.KJKL.FF.W.0016.000000T0000Z-180626T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harlan KY-Letcher KY-Leslie KY-Perry KY-
1257 PM EDT TUE JUN 26 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM EDT FOR
NORTHEASTERN HARLAN...SOUTHWESTERN LETCHER...SOUTHEASTERN LESLIE AND
SOUTHEASTERN PERRY COUNTIES...
At 1251 PM EDT, Doppler radar indicated showers and thunderstorms
still in the vicinity of the area producing very heavy rain across
the warned area. derstormsFlash flooding is expected to begin
shortly.
Some locations that will experience flooding include...
Cumberland, Lynch, Benham, Big Fork, Leatherwood, Flint, Cinda,
Arthur, Big Laurel, Lewis Creek, Defeated Creek and Kingdom Come
S.P..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3696 8337 3712 8330 3703 8275 3701 8279
3701 8283 3700 8283 3699 8284 3698 8287
3693 8286 3694 8295
$$
GEOGERIAN529
WGUS73 KJKL 261847
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
247 PM EDT TUE JUN 26 2018
KYC095-131-133-193-261855-
/O.EXP.KJKL.FF.W.0016.000000T0000Z-180626T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harlan KY-Letcher KY-Leslie KY-Perry KY-
247 PM EDT TUE JUN 26 2018
...THE FLASH FLOOD WARNING FOR NORTHEASTERN HARLAN...SOUTHWESTERN
LETCHER...SOUTHEASTERN LESLIE AND SOUTHEASTERN PERRY COUNTIES HAS
EXPIRED...
The heavy rain has ended at this time; however, additional heavy
rainfall may move in later this afternoon. This may cause a renewed
threat of flash flooding and new warnings may be issued.
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3696 8337 3712 8330 3703 8275 3701 8279
3701 8283 3700 8283 3699 8284 3698 8287
3693 8286 3694 8295
$$
GEOGERIANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 7:54 AM EDT, 3 hours 59 minutes earlier.
Area forecast discussion, Jun 26, 7:54 AM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 754 AM EDT Tue Jun 26 2018 .UPDATE... Issued at 754 AM EDT TUE JUN 26 2018 Showers and storms taking off from the Bluegrass through Lake Cumberland regions, with more sporadic development farther east into portions of southeast Kentucky. Expect this round to continue moving east this morning, prior to an additional round of stronger storms this afternoon. This latter round will increase the threat for flash flooding, particularly south of Mountain Parkway. && .SHORT TERM...(Today through Wednesday) Issued at 457 AM EDT TUE JUN 26 2018 Isolated showers have fired across portions of southeast Kentucky early this morning, with additional development across portions of western to central Kentucky. Low stratus and fog have also been prominent in spots through the night, especially in areas that received bonafide rainfall Monday and that were able to clear out for a period through the night. Should see this lift with visibilities improving this morning where showers move overhead and provide for some mixing. Numerous showers and thunderstorms will again develop after sunrise through this afternoon as an upper low moving from the Corn Belt into the western Great Lakes breaks down weak shortwave ridging spanning portions of the eastern Ohio Valley into the Appalachians. Given ample enough instability can build with peak heating this afternoon, deep layer shear increasing to roughly 30 knots later this afternoon may be enough to generate a few organized updrafts capable of strong to severe downburst winds and small hail. In addition, precipitable water values surging to 1.75"+ south of a frontal boundary lifting through the Ohio Valley, will promote the threat for heavy rainfall and flash flooding. Given widespread rainfall amounts of 1-3" yesterday, primarily south of Mountain Parkway, have opted to hoist a Flash Flood Watch from late this morning through this evening. A lull in the precipitation should materialize this evening, thus negating further extension of the watch through the night at this time. Continued height falls tonight coupled with precipitable water values further increasing to ~ 2 inches will promote a chance of storms later tonight into Wednesday morning. A window may open Wednesday afternoon for scattered severe storms to develop underneath the core of the upper trough. The degree of diabatic heating and steepening low level lapse rates will be dependent on how much clearing can occur. Mid level lapse rates will be fairly stout with cooler mid level temperatures in place, while deep layer shear increases to 30-40 knots as the right entrance region of an upper jet swings across the lower Ohio Valley. Will therefore have to monitor the threat for damaging wind gusts and even some marginally severe hail. Storm motions should be swift enough given increasing wind fields, such that flooding should be more localized as opposed to widespread. .LONG TERM...(Wednesday night through Monday) Issued at 457 AM EDT TUE JUN 26 2018 Showers and storms will be winding down Wednesday night and early Thursday as low pressure slides across the eastern Great Lakes downstream of an upper high pressure system building north out of the southern Plains. Temperatures will begin a true summertime warming trend for the end of the week, reaching the low-mid 90s Friday underneath the core of the high. Similar readings will be in store through the weekend as dewpoints in the upper 60s to lower 70s lead to heat indices reaching and exceeding 100 degrees. Will have to monitor a mesoscale convective complex rounding the northern periphery of the upper high Thursday night into Friday, but this feature currently looks to remain west of the Lake Cumberland region. Shower/storm chances may begin to impact portions of southeast Kentucky Saturday afternoon as the high gradually meanders east, allowing return flow to set up. Better chances will ensue later in the weekend into next week as a northern stream trough attempts to break down ridging across the eastern United States. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) ISSUED AT 754 AM EDT TUE JUN 26 2018 VLIFR conditions still plaguing portions of the higher terrain, including KJKL, where a combination of stratus build down and fog reside. This will mix out and lift as showers and storms move through this morning, improving conditions to MVFR and eventually low-end VFR criteria. Another round of showers and thunderstorms will threaten each terminal from early this afternoon into this evening, before a lull looks to develop this evening. Have opted to maintain VCTS for all sites through this afternoon as it will be difficult to pin down a definitive window for prevailing TSRA. Will likely see some additional showers/storms later tonight into Wednesday morning, raising questions regarding fog development. Will have to monitor where heavier precipitation falls today as well as any clearing this evening into tonight, along with trends for additional storms tonight. && .JKL WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 11 AM EDT this morning through this evening for KYZ058-059-068-069-079-080-083>088-108>118-120. && GUSEMAN
Hazardous weather outlook, Jun 26, 5:09 AM EDT, 6 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 509 AM EDT Tue Jun 26 2018 KYZ044-050>052-060-104-106-107-119-271215- Fleming-Montgomery-Bath-Rowan-Menifee-Elliott-Morgan-Johnson- Martin- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Frenchburg, Sandy Hook, West Liberty, Paintsville, and Inez 509 AM EDT Tue Jun 26 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Scattered to numerous thunderstorms are expected later this morning through this afternoon. A few of these may be capable of producing wind gusts of 50 to 60 mph, small hail, and locally heavy rainfall. Additional thunderstorms will be possible this evening through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible Wednesday through early Thursday afternoon. Thunderstorms during the day on Wednesday could produce locally excessive rainfall, damaging wind gusts, and large hail. Some locales may experience heat indices in excess of 100 degrees Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report instances of wind damage and flash flooding today. KYZ058-059-068-069-079-080-083>088-108>118-120-271215- Estill-Powell-Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary- Whitley-Knox-Bell-Harlan-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Pike- Including the cities of Irvine, Ravenna, Clay City, Stanton, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Coal Run, Elkhorn City, Pikeville, and South Williamson 509 AM EDT Tue Jun 26 2018 ...FLASH FLOOD WATCH IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH THIS EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Numerous thunderstorms are expected later this morning through this afternoon. Heavy rainfall and instances of flash flooding will be the greatest threat from these, especially in areas that received heavy rainfall Monday. Additionally, a few of these storms may be capable of producing wind gusts of 50 to 60 mph and small hail. Additional thunderstorms will be possible this evening through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible Wednesday through early Thursday afternoon. Thunderstorms during the day on Wednesday could produce excessive rainfall, damaging wind gusts, and large hail. Some locales may experience heat indices in excess of 100 degrees Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report instances of wind damage and flash flooding today. GUSEMAN
In the hours before
Special weather statement, Jun 26, 10:10 AM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1010 AM EDT TUE JUN 26 2018
KYZ113-115-261445-
Perry-Knott-
1010 AM EDT TUE JUN 26 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PERRY AND
SOUTHWESTERN KNOTT COUNTIES...
At 1010 AM EDT, a strong thunderstorm was located near Hazard, moving
east at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Hazard, Vicco, Avawam, Elic, Smithsboro, Cody, Sassafras, Anco,
Lamont, Viper, Carr Creek, Diablock, Cordia, Littcarr, Redfox,
Wiscoal, Jeff, Daisy, Cornettsville and Bulan.
LAT...LON 3716 8321 3717 8321 3720 8326 3720 8328
3723 8331 3723 8332 3729 8335 3736 8331
3723 8289 3717 8298 3719 8299 3719 8301
3713 8305 3711 8310
TIME...MOT...LOC 1410Z 290DEG 26KT 3728 8326
KASSpecial weather statement, Jun 26, 10:31 AM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1031 AM EDT TUE JUN 26 2018
KYZ113-115-118-261515-
Perry-Knott-Letcher-
1031 AM EDT TUE JUN 26 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LETCHER...SOUTHEASTERN
PERRY AND SOUTHERN KNOTT COUNTIES...
At 1031 AM EDT, strong thunderstorms were clustered over Arminta, or
9 miles southeast of Hazard, moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Whitesburg, Hindman, Letcher, Bath, Jenkins, Fleming-Neon, Vicco,
Blackey, Elic, Cody, Van, Carr Creek, Colly, Premium, Nealy, Sergent,
Redfox, Ivis, Ivan and Whitco.
LAT...LON 3702 8294 3700 8298 3706 8317 3710 8317
3714 8323 3717 8321 3719 8323 3735 8299
3720 8257 3715 8263 3712 8272 3705 8272
3701 8278 3701 8283 3698 8286
TIME...MOT...LOC 1431Z 291DEG 30KT 3717 8305
KASThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 4:21 AM EDT | Flash Flood Watch | JKL | Bell, Breathitt, Clay, Estill, Floyd, Harlan and 18 more | 17 hr |
| Jun 26, 8:21 AM EDT | Areal Flood Advisory | JKL | Bath, Menifee, Montgomery | 114 min |
| Jun 26, 8:24 AM EDT | Areal Flood Advisory | JKL | Pulaski, Rockcastle | 2 hr |
| Jun 26, 8:52 AM EDT | Areal Flood Advisory | JKL | Breathitt, Lee, Powell, Wolfe | 113 min |
| Jun 26, 9:06 AM EDT | Flash Flood Warning | JKL | Rockcastle | 3 hr |
| Jun 26, 10:10 AM EDT | Special Weather Statement | JKL | Perry | 35 min |
| Jun 26, 10:30 AM EDT | Areal Flood Advisory | JKL | Pulaski, Rockcastle | 2 hr |
| Jun 26, 10:31 AM EDT | Special Weather Statement | JKL | Letcher | 44 min |
| Jun 26, 10:39 AM EDT | Severe Thunderstorm Warning | JKL | Harlan, Knott, Letcher, Perry | 36 min |
| Jun 26, 10:46 AM EDT | Areal Flood Advisory | JKL | Breathitt, Lee, Powell, Wolfe | 119 min |
| Jun 26, 10:57 AM EDT | Areal Flood Advisory | JKL | Harlan, Knott, Leslie, Letcher, Perry | 2 hr |
| Jun 26, 12:42 PM EDT | Flash Flood Warning | JKL | Harlan | 3 hr |
| Jun 26, 12:49 PM EDT | Special Weather Statement | JKL | Pulaski | 26 min |
| Jun 26, 1:02 PM EDT | Flash Flood Warning | JKL | Bath, Montgomery | 4 hr |
| Jun 26, 1:07 PM EDT | Areal Flood Advisory | JKL | Harlan, Knott, Leslie, Letcher, Perry | 5 hr |
| Jun 26, 1:11 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, Pulaski, Rockcastle | 49 min |
| Jun 26, 1:18 PM EDT | Areal Flood Advisory | JKL | Laurel, Pulaski, Rockcastle | 3 hr |
| Jun 26, 1:20 PM EDT | Special Weather Statement | JKL | Powell | 25 min |
| Jun 26, 1:46 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Knox, Laurel | 44 min |
| Jun 26, 2:30 PM EDT | Flash Flood Warning | JKL | Clay, Jackson, Knox, Laurel, McCreary, Pulaski and 3 more | 4 hr |
| Jun 26, 2:31 PM EDT | Special Weather Statement | JKL | Knox | 29 min |
| Jun 26, 2:47 PM EDT | Severe Thunderstorm Warning | JKL | Knox, Whitley | 28 min |
| Jun 26, 3:07 PM EDT | Flash Flood Warning | JKL | Bell, Clay, Harlan, Knox, Leslie, Whitley | 4 hr |
| Jun 26, 3:13 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Knox, Whitley | 33 min |
| Jun 26, 3:16 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Wayne | 31 min |
| Jun 26, 3:25 PM EDT | Areal Flood Advisory | JKL | Bell, Harlan, McCreary, Wayne, Whitley | 2 hr |
| Jun 26, 3:42 PM EDT | Special Weather Statement | JKL | Estill | 33 min |
| Jun 26, 4:01 PM EDT | Areal Flood Advisory | JKL | Breathitt, Clay, Estill, Jackson, Lee, Leslie and 4 more | 119 min |
| Jun 26, 4:07 PM EDT | Special Weather Statement | JKL | Breathitt, Lee, Wolfe | 38 min |
| Jun 26, 6:08 PM EDT | Areal Flood Advisory | JKL | Jackson | 52 min |
| Jun 26, 6:33 PM EDT | Areal Flood Advisory | JKL | Jackson, Rockcastle | 117 min |
| Jun 26, 6:57 PM EDT | Areal Flood Warning | JKL | Bell, Clay, Harlan, Knox, Leslie, Whitley | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.